Alert archive / California / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Reno, NV

July 26, 2020Lassen County, Plumas County, California

NWS Reno, NV issued this severe thunderstorm warning at Jul 26, 2020, 6:32 PM PDT for Lassen County, Plumas County, California. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 6:32 PM PDT (01:32 UTC)
Expired
Jul 26, 2020, 7:30 PM PDT
In force
58 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 120 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
4636 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WUUS55 KREV 270132
SVRREV
CAC035-063-270230-
/O.NEW.KREV.SV.W.0026.200727T0132Z-200727T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
632 PM PDT Sun Jul 26 2020

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  Plumas County in northern California...
  Central Lassen County in northern California...

* Until 730 PM PDT.

* At 631 PM PDT, a severe thunderstorm was located over Janesville,
  or 23 miles south of Eagle Lake, moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, fencing and trees.

* Locations impacted include...
  Susanville, Janesville, Standish, Susanville Municipal Airport,
  Fredonyer Pass and Junction CA 36 And CA 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 12039 4023 12060 4038 12095 4056 12073
TIME...MOT...LOC 0131Z 101DEG 5KT 4033 12059 

HAIL...1.00IN
WIND...60MPH
 
$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:28 PM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 3:28 PM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Reno NV
328 PM PDT Sun Jul 26 2020

.SYNOPSIS...

Thunderstorms are expected to increase in coverage this afternoon
across the Sierra, northwest Nevada, and northeast California,
likely lasting overnight, with scattered storms again on Monday.
Drier conditions with typical afternoon breezes and summer heat
are expected Tuesday through the end of the week.

&&

.DISCUSSION...

Showers and thunderstorms are developing across western Nevada,
the central Sierra, and northeast California this afternoon.
These storms are being aided by cooling aloft from a short wave
trough off the coast of California and modest surface-based
instability. More upper level impulses will continue to swing over
our region through Monday, which will bring chances for elevated
nocturnal thunderstorms tonight into Monday morning mainly in
northwest Nevada and northeast California. Thunderstorm coverage
will increase through the morning Monday and become fairly
widespread through the afternoon as the main short wave trough
lifts across northeastern California and northwestern Nevada.
Storm coverage is expected to be mainly situated in the Sierra,
northeast California, and north of Interstate 80 in western
Nevada. These storms will bring fire weather concerns due to
strong and erratic outflow winds and the potential for lightning
started fires. More information on these concerns are elaborated
in the Fire Weather section below.

Temperatures will be near normal Tuesday as the ridge over the
Desert Southwest strengthens. By Wednesday afternoon, an upper
level trough will move through northern California, which will
subsequently increase winds across the region Wednesday-Thursday.
However, gusts do not look as strong as previous guidance has
suggested, with values in the 30-35 mph range. Dry conditions will
also be prevalent across much of the area by mid-week. With the
increased winds and dry conditions, fire weather issues could
occur Wednesday-Thursday, and possibly into Friday. This is
discussed more in the Fire Weather section. No thunderstorms are
expected mid-week through the weekend. Temperatures will be near
normal through the end of the week, with a warm up this coming
weekend. -Johnston

&&

.AVIATION...

Thunderstorms will continue to be the main weather concern through
Monday, with the focus in the Sierra, northeast California, and
western Nevada. For this afternoon and evening, the best chances
will be near KMMH/KBAN north through KTVL/KTRK, with lower chances
for terminals along the Sierra Front. Gusty and erratic outflow
winds to 40 kts, brief heavy rainfall and small hail, and
visibility reductions/mountain obscuration near cells will be the
biggest concerns. For Monday, a better chance of thunderstorms is
expected, especially north of KBAN along the Sierra, across far
western Nevada, and in northeastern California. Threats will be
similar to today, however, storms look to be more widespread in
coverage which may cause further visibility reductions and
mountain obscurations. -Johnston

&&

.FIRE WEATHER...

No changes were made to the current Red Flag Warnings in effect
from early morning through evening on Monday.

Before the warning period, isolated to scattered showers and
thunderstorms are currently popping up mainly across northwest-west
central NV, and far northeast CA. Additional cells are likely to
develop near the Sierra and parts of western NV south of US-50 into
the early evening. Most of these cells will have pulse-type
activity with smaller precip cores, lower frequency of cloud to
ground lightning strikes, and moderately slow cell movement of
10-15 mph.

The main concerns continue to be Monday morning through Monday
evening. Two more shortwaves are expected to move through ahead of
the offshore upper low. The first wave arriving around sunrise
could trigger elevated convection mainly in western NV from I-80
northward through mid-late morning, with faster cell movement of
20+ mph, little to no rainfall, and lightning strikes capable of
producing new fire starts.

By early-mid afternoon Monday, the best chances for thunderstorms
associated with the second wave look to extend from Tahoe area-
Carson City northward toward the Oregon border. These storms are
more likely to transition to wetter in nature, but lightning strikes
outside of the precip cores with additional fire starts remain a
threat, while cells generally move at a moderate speed of 15-20
mph. Most of this activity should shift north of Susanville-
Gerlach by early Monday evening then diminish prior to midnight.

For Wednesday-Friday, breezy conditions are likely as a trough of
low pressure reaches the Pacific Northwest coast with some form of
weak shortwave passage possible each day. While wind speeds have
trended a bit lower compared to previous guidance for Wed-Thurs,
gusts of 30-35 mph are still possible both days, and winds could
approach similar levels Friday as well. A much drier air mass is
also expected for the mid-late week, with single digit RH in the
lower valleys and mid teens in the Sierra and more limited
overnight recovery. These conditions could lead to some lightning
holdover fire growth from the early week thunderstorms. MJD

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning from 5 AM to 9 PM PDT Monday NVZ420-423-458.

CA...Red Flag Warning from 5 AM to 9 PM PDT Monday CAZ270>272-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 26, 3:20 PM PDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Reno NV
320 PM PDT Sun Jul 26 2020

CAZ071>073-NVZ001>004-270015-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
320 PM PDT Sun Jul 26 2020

...Thunderstorms developing over the Sierra and western Nevada...

Several thunderstorms are developing over the Sierra, including the
Lake Tahoe Basin, and much of western Nevada. Gusty outflow winds in
excess of 40 mph, small hail, dangerous lightning and some rainfall
will occur with these storms.

Now is the time to consider a Plan B for outdoor activities through
the rest of this evening. Strong outflows may lead to areas of
blowing dust across western Nevada. Slow moving storms in the Sierra
could produce accumulating hail and a sudden drop in temperatures.

Locations impacted include... Reno, Carson City, South Lake Tahoe,
Stampede Reservoir, Squaw Valley, Tahoe City, Gardnerville, Virginia
City, Topaz Lake, Sonora Pass, and Dayton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible. If on or near a lake, get out of the water and
move indoors or inside a vehicle. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger to boaters.

&&

LAT...LON 3956 11962 3846 11894 3818 11959 3819 11962
      3835 11963 3845 11968 3869 11998 3881 12003
      3885 12016 3920 12025 3943 12037 3949 12044
TIME...MOT...LOC 2214Z 126DEG 10KT 3890 11971

BB
Local storm report, Jul 26, 5:24 PM PDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
524 PM PDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             10 S MARKLEEVILLE       38.55N 119.81W
07/26/2020  E1.75 INCH       ALPINE             CA   PUBLIC

            GOLF BALL SIZED HAIL AT EBBETTS PASS PER
            VIDEO POSTED TO NWS RENO FACEBOOK PAGE.

&&

ELW
Local storm report, Jul 26, 5:32 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
532 PM PDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DUST STORM       LOVELOCK                40.18N 118.48W
07/26/2020                   PERSHING           NV   MESONET

            DUST LIMITED VISIBILITY ALONG INTERSTATE 80
            FOR SEVERAL HOURS. DUST REDUCED VISIBILITY
            DOWN TO LESS THAN 0.5 MILE AT TIMES FOR
            LOVELOCK.

&&

ELW
Local storm report, Jul 26, 5:34 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
534 PM PDT SUN JUL 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     LOVELOCK                40.18N 118.48W
07/26/2020  M55 MPH          PERSHING           NV   MESONET

            55 MPH WIND GUSTS WERE MEASURED WITH OUTFLOW
            WINDS AT LOVELOCK. THERE WERE PERIODS OF
            LIMITED VISIBILITY AT THIS TIME DUE TO
            BLOWING DUST.

&&

ELW

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:27 PM PDTAreal Flood AdvisoryREVLassen63 min

Nearby

Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.